Tornadoes · United States · Oklahoma · 2019
EF0 tornado, Bald Hill, Oklahoma, April 30, 2019
This EF0 tornado ran 2.5 miles across Okmulgee County on April 30, 2019, touching down at 2:03 PM CDT and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 30, 2019
- Touchdown
- 2:03 PM CDT (19:03 UTC)
- Lifted
- 2:10 PM CDT (19:10 UTC)
- On the ground
- 7 minutes
- Path length
- 2.5 miles (4.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Okmulgee County
- Touchdown point
- 35.706, -95.875
- Lift-off point
- 35.719, -95.834
- Record number
- 1904301303-01
The damage survey
15 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 93 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong to severe thunderstorms developed across eastern Oklahoma during the early afternoon hours of the 30th, to the east of a stationary frontal boundary that was located across north-central Oklahoma into northwest Texas. Moderately strong instability combined with strong wind shear resulted in the development of supercell thunderstorms, which produced multiple tornadoes, including two strong tornadoes, large hail up to half dollar size, and damaging winds. Locally heavy rainfall also occurred across portions of northeastern Oklahoma, which resulted in flash flooding.
This tornado damaged a mobile home, damaged barns and outbuildings, and uprooted trees. It was observed by a number of people. Based on the damage, maximum estimated wind in the tornado was 80 to 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 30, 1:28 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 30, 1:28 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
128 PM CDT Tue Apr 30 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will gradually fill in this afternoon with
all the terminals experiencing MVFR/IFR conditions at some point.
Eventually, storms will likely form into a line by tonight, with
greater coverage of storms between 6pm and midnight across eastern
Oklahoma and northwest Arkansas. After the rain has ended across
the area, IFR ceilings are possible tonight.
&&
.PREV DISCUSSION... /Issued 1058 AM CDT Tue Apr 30 2019/
..UPDATE...
DISCUSSION...
Morning mesoanalysis shows front extending from northwestern
portions of Osage County southwest to Perkins to just north of the
OKC metro. This will be the focus for storm development for the
next few hours. South of the boundary, in the warm sector, the
airmass has become moderately unstable. The most robust area for
storm development recently has been along and just north of the
boundary across central Oklahoma. Most of these storms are
slightly elevated, north of the boundary. There has been low level
rotation detected with a few of the storms along the boundary, so
we'll be watching their evolution closely over the next few hours.
Short term high resolution models suggest numerous storms will
form this afternoon, within the uncapped warm sector. The low
level shear and high moisture support the possibility of
tornadoes. It will be a question of if storms can remain discrete.
On the synoptic scale, this resembles a classic "Maddox" type of
event, favoring heavy rain. The southwest flow aloft, combined
with a high PW airmass, supports repeated rounds of backbuilding
thunderstorms, which will result in heavy rain and flooding for
portions of the area. We expect the heavy rain to begin this
afternoon for eastern Oklahoma and spread into western Arkansas
by late afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 64 79 63 75 / 80 40 50 50
FSM 66 80 65 78 / 90 60 60 60
MLC 65 78 64 78 / 90 60 60 50
BVO 61 78 59 72 / 70 40 60 30
FYV 64 77 62 76 / 90 60 50 60
BYV 63 79 62 76 / 90 60 50 60
MKO 64 79 63 76 / 80 50 50 50
MIO 63 78 61 73 / 80 50 60 50
F10 65 78 63 77 / 80 50 50 50
HHW 66 79 65 78 / 80 60 70 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Wednesday morning for OKZ049-053>076.
AR...Flash Flood Watch through Wednesday morning for ARZ001-002-010-
011-019-020-029.
&&
AVIATION.....06
CORFIDIHazardous weather outlook, Apr 30, 1:12 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
112 PM CDT Tue Apr 30 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
112 PM CDT Tue Apr 30 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
...Severe Weather Ongoing with Flooding Possible This Afternoon into Tonight...
...Flash Flood Watch in Effect Through Tonight...
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Northeast Oklahoma this afternoon with storms
developing across western Arkansas through tonight.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Storms are forming along a stalled boundary across northeast Oklahoma this afternoon.
These storms pose a tornado threat for portions of northeast
Oklahoma. Storms are also forming across southeast Oklahoma into
west central Arkansas. The airmass is moderately unstable and the
low level and deep layer wind fields support severe storms,
including tornadoes. The main threats will likely be damaging
winds and tornadoes over the next several hours. The storms will
likely form into a squall line by tonight with the main threat
possibly transitioning to damaging winds.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances are forecast to continue into Wednesday with
the greater potential shifting into southeast Oklahoma and Northwest
Arkansas Wednesday afternoon and night. Large hail, damaging winds
and very heavy rainfall will again be possible in the stronger
storms.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management officials should be prepared for the
potential of severe weather and flooding today into Wednesday.
weather.gov/tulsa contains additional information.
CORFIDIIn the hours before
Special weather statement, Apr 30, 11:27 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1127 AM CDT Tue Apr 30 2019
OKZ054-301700-
Osage OK-
1127 AM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
NOON CDT...
At 1127 AM CDT, a strong thunderstorm was located over Pearsonia,
moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Elgin... Bigheart...
Pearsonia... Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 9600 3697 9600 3668 9643 3681 9659
3700 9639
TIME...MOT...LOC 1627Z 225DEG 38KT 3681 9645Special weather statement, Apr 30, 11:56 AM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Tulsa OK 1156 AM CDT Tue Apr 30 2019 OKZ056-057-061-301745- Craig OK-Rogers OK-Nowata OK- 1156 AM CDT Tue Apr 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRAIG...NORTH CENTRAL ROGERS AND EASTERN NOWATA COUNTIES UNTIL 1245 PM CDT... At 1155 AM CDT, a strong thunderstorm was located near Watova, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Nowata... Delaware... Lenapah... New Alluwe... Watova... Centralia... Centrailia... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3651 9554 3659 9574 3694 9560 3683 9530 TIME...MOT...LOC 1655Z 204DEG 24KT 3662 9561
Special weather statement, Apr 30, 1:19 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
119 PM CDT Tue Apr 30 2019
OKZ060-065-066-301845-
Tulsa OK-Okmulgee OK-Okfuskee OK-
119 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKMULGEE...SOUTH CENTRAL
TULSA AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 145 PM CDT...
At 119 PM CDT, a strong thunderstorm was located 6 miles southeast of
Okfuskee, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Okmulgee... Okfuskee...
Beggs... Preston...
Okmulgee State Park... Pharoah...
Bald Hill... Liberty...
Hectorville...
This includes Interstate 40 in Oklahoma between mile markers 228 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3564 9620 3564 9619 3565 9619 3594 9596
3581 9577 3573 9577 3572 9575 3540 9613
3552 9630
TIME...MOT...LOC 1819Z 218DEG 39KT 3553 9616Local storm report, Apr 30, 1:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
128 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NW GROVE 36.64N 94.83W
04/30/2019 E1.25 INCH DELAWARE OK PUBLIC
&&
RJSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
7.1 hours before the tornado, 150 km from the path. April 30, 2019.
- Mixed-layer CAPE
- 1242 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1985 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 5.1 K/km
Norman, OK (KOUN), 00:00Z
4.9 hours after it, 150 km from the path. May 1, 2019.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -282 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 3.8 K/km
The surface observations
Okmulgee Municipal Airport (OKM), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 58 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 30, 2019
55 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 30 | 11:53 AM CDT | EF1 | Lincoln, OK | 3.0 | 30 | $3,000 | ||
| April 30 | 12:09 PM CDT | Unrated | Murray, OK | 0.3 | 50 | |||
| April 30 | 12:13 PM CDT | EF1 | Payne, OK | 0.5 | 20 | $20,000 | ||
| April 30 | 12:22 PM CDT | EF1 | Murray, OK | 1.9 | 30 | $1,000 | ||
| April 30 | 1:18 PM CDT | Unrated | Labette, KS | 0.2 | 50 | |||
| April 30 | 2:14 PM CDT | EF0 | Osage, OK | 1.2 | 50 | |||
| April 30 | 2:29 PM CDT | EF1 | Wagoner, OK | 2.3 | 150 | $30,000 | ||
| April 30 | 2:44 PM CDT | EF2 | Washington, OK | 9.8 | 1,300 | $125,000 | ||
| April 30 | 2:51 PM CDT | Unrated | Rogers, OK | 0.1 | 50 | |||
| April 30 | 2:57 PM CDT | EF1 | Nowata, OK | 7.5 | 900 | |||
| April 30 | 3:02 PM CDT | EF1 | Wagoner, OK | 7.8 | 300 | $20,000 | ||
| April 30 | 3:05 PM CDT | EF1 | Boone, AR | 6.6 | 400 | $700,000 | ||
| April 30 | 3:22 PM CDT | EF1 | Lawrence, MO | 3.8 | 100 | $150,000 | ||
| April 30 | 3:42 PM CDT | EF1 | McDonald, MO | 12.3 | 880 | $650,000 | ||
| April 30 | 3:50 PM CDT | EF1 | Taney, MO | 5.4 | 100 | $25,000 | ||
| April 30 | 3:51 PM CDT | Unrated | Mayes, OK | 0.1 | 50 | |||
| April 30 | 3:51 PM CDT | Unrated | Tillman, OK | 0.2 | 30 | |||
| April 30 | 3:52 PM CDT | EF0 | Montgomery, IL | 1.2 | 25 | |||
| April 30 | 4:13 PM CDT | EF0 | Pecos, TX | 0.9 | 200 | |||
| April 30 | 4:15 PM CDT | EF1 | Craig, OK | 6.3 | 800 | $20,000 | ||
| April 30 | 4:25 PM CDT | EF0 | Barry, MO | 5.0 | 200 | $35,000 | ||
| April 30 | 4:27 PM CDT | EF0 | Scurry, TX | 1.5 | 100 | |||
| April 30 | 4:29 PM CDT | EF1 | Ottawa, OK | 7.2 | 700 | $100,000 | ||
| April 30 | 4:34 PM CDT | Unrated | Clay, TX | 1.5 | 40 | |||
| April 30 | 4:36 PM CDT | EF1 | Clay, TX | 10.0 | 300 | $40,000 | ||
| April 30 | 5:15 PM CDT | EF0 | Taney, MO | 1.0 | 75 | $20,000 | ||
| April 30 | 5:33 PM CDT | EF1 | Ottawa, OK | 4.1 | 1,100 | $75,000 | ||
| April 30 | 5:41 PM CDT | Unrated | Barry, MO | 0.5 | 50 | |||
| April 30 | 6:15 PM CDT | EF0 | Christian, MO | 1.9 | 50 | |||
| April 30 | 6:25 PM CDT | EF1 | Denton, TX | 1.5 | 150 | $50,000 | ||
| April 30 | 6:44 PM CDT | EF1 | Douglas, MO | 8.6 | 200 | $75,000 | ||
| April 30 | 6:48 PM CDT | EF0 | Barry, MO | 1.9 | 75 | $8,000 | ||
| April 30 | 6:52 PM CDT | EF1 | Denton, TX | 2.9 | 250 | $200,000 | ||
| April 30 | 7:06 PM CDT | EF1 | Douglas, MO | 3.0 | 200 | |||
| April 30 | 7:30 PM CDT | EF1 | Wright, MO | 1.4 | 75 | $250,000 | ||
| April 30 | 7:39 PM CDT | EF1 | Dade, MO | 0.6 | 50 | $50,000 | ||
| April 30 | 7:40 PM CDT | EF1 | Polk, MO | 1.8 | 100 | $300,000 | ||
| April 30 | 7:58 PM CDT | EF0 | Wright, MO | 2.4 | 100 | $100,000 | ||
| April 30 | 8:15 PM CDT | EF1 | Greene, MO | 1.8 | 200 | $25,000 | ||
| April 30 | 8:21 PM CDT | EF1 | Greene, MO | 1.7 | 200 | $300,000 | ||
| April 30 | 8:28 PM CDT | EF2 | Christian, MO | 10.3 | 400 | 3 | $11 million | |
| April 30 | 8:30 PM CDT | EF0 | Dallas, MO | 1.5 | 50 | $68,000 | ||
| April 30 | 8:35 PM CDT | EF1 | Stone, MO | 23.3 | 100 | $125,000 | ||
| April 30 | 9:07 PM CDT | EF3 | Bryan, OK | 27.6 | 1,400 | 2 | 16 | $300,000 |
| April 30 | 9:34 PM CDT | EF1 | Coal, OK | 0.8 | 25 | $5,000 | ||
| April 30 | 9:35 PM CDT | EF1 | Wright, MO | 2.2 | 100 | $60,000 | ||
| April 30 | 9:40 PM CDT | EF0 | Douglas, MO | 2.9 | 100 | |||
| April 30 | 9:51 PM CDT | EF1 | Texas, MO | 5.6 | 100 | |||
| April 30 | 9:58 PM CDT | EF0 | Texas, MO | 6.0 | 50 | |||
| April 30 | 10:03 PM CDT | EF0 | Phelps, MO | 0.6 | 75 | $25,000 | ||
| April 30 | 10:06 PM CDT | EF0 | Phelps, MO | 5.1 | 75 | |||
| April 30 | 10:17 PM CDT | EF0 | Howell, MO | 2.2 | 100 | $12,000 | ||
| April 30 | 10:41 PM CDT | EF2 | Pittsburg, OK | 10.0 | 1,300 | 1 | $1.5 million | |
| April 30 | 11:26 PM CDT | EF1 | Iron, MO | 0.1 | 30 | |||
| April 30 | 11:51 PM CDT | EF1 | LeFlore, OK | 4.4 | 1,000 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.